Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

October 15, 20124 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Oct 15, 2012, 10:40 AM EDT for 4 counties in North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2012, 10:40 AM EDT (14:40 UTC)
Expired
Oct 15, 2012, 11:30 AM EDT
In force
50 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Chatham County, NC, Orange County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WWUS82 KRAH 151440
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT MON OCT 15 2012

NCZ022>024-039-040-151530-
ALAMANCE-CHATHAM-GUILFORD-ORANGE-RANDOLPH-
1040 AM EDT MON OCT 15 2012

...SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS WILL MOVE ACROSS 
RANDOLPH...ORANGE...GUILFORD...CHATHAM AND ALAMANCE COUNTIES THROUGH 
1130 AM EDT...

AT 1035 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND 
STRONG THUNDERSTORMS.  THE STRONGEST THUNDERSTORMS WERE LOCATED 
NEAR MCLEANSVILLE AND ASHEBORO...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THE STRONGEST STORMS 
INCLUDE...ALTAMAHAW...BURLINGTON...ASHEBORO...RANDLEMAN...LIBERTY 
AND SNOW CAMP.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 126 AND 165.


SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3623 7899 3556 7920 3557 7924 3553 7926
      3555 7930 3552 7936 3551 8005 3625 7964
TIME...MOT...LOC 1435Z 248DEG 40KT 3612 7958 3554 7995

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Oct 15, 10:15 AM EDT, 25 minutes earlier.

Area forecast discussion, Oct 15, 10:15 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1015 AM EDT MON OCT 15 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE CAROLINAS AND SOUTHERN VIRGINIA THIS
AFTERNOON AND THIS EVENING. COOL HIGH PRESSURE WILL BUILD INTO THE
REGION IN THE WAKE OF THE FRONT TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM MONDAY...

FOR THE REST OF TODAY:
THE LATEST SURFACE MAP DEPICTS THE COLD FRONT STILL BACK OVER FAR
ERN TN... MOVING SLOWLY EASTWARD. JUST OFF THE SURFACE... 35-40 KT
SWRLY JET AT 925 MB AND 40-50 KT JETTING AT 850 MB STRETCHES FROM
WRN NC INTO NEW ENGLAND. FURTHER ALOFT... DEEP MID LEVEL TROUGHING
FROM ONTARIO THROUGH MI TO LA WILL SWING EASTWARD AND DEEPEN FURTHER
TODAY... SPREADING INTENSE HEIGHT FALLS (80-120 METERS IN 12 HRS)
OVER NC/VA LATER TODAY. THIS TROUGH'S APPROACH WILL STRENGTHEN THE
UPPER JET OVER MD/PA/NY THIS AFTERNOON... INSTIGATING STRONG UPPER
DIVERGENCE OVER CENTRAL/ERN NC... JUST AHEAD OF STRONG MID LEVEL
DPVA.

THE RISK OF SHOWERS AND STORMS GENERATING STRONG WIND GUSTS WILL
PERSIST THROUGH THE AFTERNOON. AN INITIAL BROAD BAND OF HEAVY
SHOWERS AND STORMS MOVING THROUGH THE TRIAD AND WRN PIEDMONT APPEARS
TO BE LINKED TO A MID LEVEL WAVE NOTED ON WATER VAPOR IMAGERY
PUSHING THROUGH THE SRN/CENTRAL MOUNTAINS/FOOTHILLS. AS THIS FEATURE
CONTINUES TO LIFT RAPIDLY NE... THIS HEAVY PRECIP AREA SHOULD
LIKEWISE TRANSLATE NNE INTO VA... LEAVING BEHIND A THIN BROKEN LINE
OF WEAKER SHOWERS FOR A FEW HOURS. AS THE UPPER DIVERGENCE
STRENGTHENS WITH THE APPROACH OF THE SURFACE FRONT BY EARLY TO MID
AFTERNOON... THE IMPROVING DYNAMICS WILL COINCIDE WITH MARGINAL
DESTABILIZATION (800-1200 J/KG MLCAPE)... AND REDEVELOPMENT OF A
BAND OF STORMS OVER THE CENTRAL/ERN PIEDMONT APPEARS LIKELY JUST
AHEAD OF THE FRONT... A SCENARIO DEPICTED BY THE LATEST HRRR MODEL
RUNS. FORECAST RAIN CHANCES FOR TODAY REFLECT SUCH A TIMING SCENARIO
FAIRLY WELL AND ONLY SMALL CHANGES ARE NEEDED.

THE LOW LEVEL JET IS EXPECTED TO WEAKEN A BIT OVER NC AS THE HEART
OF THE JET LIFTS TO OUR NORTH... HOWEVER THE OTHERWISE FAVORABLE
KINEMATICS COMBINED WITH LARGER SCALE FORCING ROOTED IN THE UPPER
LEVELS... STILL-FORMIDABLE LOWER LEVEL MASS CONVERGENCE... 30-40 KTS
OF DEEP LAYER SHEAR... AND MARGINAL INSTABILITY MAY LEAD TO A FEW
DISCRETE BOWING SEGMENTS EMBEDDED WITHIN THE LARGER LINE OF
CONVECTION. BACKGROUND WINDS ALONE WILL SUPPORT PERIODIC GUSTS OF
25-30 KTS WITH ANY CONVECTION... AND STRONGER GUSTS OVER 45 KTS
REMAIN POSSIBLE IN CONJUNCTION WITH ANY BOWING SEGMENTS OR DISCRETE
CELLS. FAIRLY MEAGER MID LEVEL LAPSE RATES WILL PRECLUDE A MAJOR
HAIL THREAT... PARTICULARLY CONSIDERING THE LACK OF A BROAD "FAT"
CAPE TO SUPPORT ESPECIALLY VIGOROUS UPDRAFTS... ALTHOUGH IF WE CAN
GET A FEW HOURS OF SUNSHINE IN THE COASTAL PLAIN... POCKETS OF
HIGHER CAPE AND STRONGER DIFFERENTIAL HEATING COULD INTENSIFY
CONVECTION THERE. FINALLY... TRAINING OF SHOWERS AND STORMS
PARTICULARLY OVER URBAN AREAS COULD LEAD TO LOCALIZED FLOODING
PROBLEMS IN SUSCEPTIBLE LOCATIONS THROUGH THIS AFTERNOON. WILL MAKE
APPROPRIATE ADJUSTMENTS TO THE HAZARDOUS WEATHER OUTLOOK TO REFLECT
THIS.

TEMPS ARE A CHALLENGE GIVEN THE STEADY PRECIP OVER THE WRN CWA
BALANCED WITH THE STRONG WARM AIR ADVECTION. WILL MAKE A MINOR
DOWNWARD ADJUSTMENT MAINLY IN THE WEST WHERE READINGS HOLD IN THE
LOW-MID 60S. OVERALL... EXPECT HIGHS NEAR 70 TO THE MID 70S. -GIH

TONIGHT...WITH FROPA OCCURRING LATER THIS AFTERNOON THROUGH EARLY
EVENING AND STRONG SUBSIDENCE NOTED BEHIND THE FRONT...EXPECT
SHOWERS TO END QUICKLY WITH THE FRONTAL PASSAGE...WITH SKIES
CLEARING SHORTLY AFTER. STEADY NW FLOW OVERNIGHT WILL USHER A COOLER
AND DRIER AIR MASS INTO THE REGION. MOS GUIDANCE ACCEPTED WITH MINOR
TWEAKS. -WSS

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 255 AM MONDAY...

TUESDAY AND TUESDAY NIGHT...SURFACE HIGH PRESSURE WILL BUILD INTO
AND CROSS THE REGION. 850MB THERMAL TROUGH OVER THE AREA THROUGH
TUESDAY NIGHT. THIS RESULTS IN THICKNESSES IN THE MID 1360S TUESDAY
AFTERNOON...ABOUT 10-12M BELOW NORMAL. THIS SUPPORTS MAX TEMPS ABOUT
3-5 DEGREES COOLER THAN NORMAL. MAX TEMPS TUESDAY MID 60S N-NW TO
AROUND 70 SOUTH.

SURFACE RIDGE EXTENDS ACROSS REGION TUESDAY NIGHT. THIS WOULD
SUGGEST SURFACE WINDS DECOUPLING NEAR SUNSET. WOULD NORMALLY EXPECT
CLEAR SKIES IN THIS REGIME BUT SEVERAL OF THE MODELS DEPICT AN
INCREASE IN HIGH LEVEL MOISTURE ASSOCIATED WITH A MID-UPPER S/W IN
THE WLY FLOW ALOFT. THE GFS QUITE MOIST ABOVE 500MB...DEPICTING A
SOLID VEIL OF CIRRUS. THE ECMWF AND NAM NOT AS ROBUST BUT DO HINT AT
POTENTIAL FOR HIGH LEVEL CLOUDINESS. THUS...EXISTENCE OF CIRRUS
SHIELD MAY BE ENOUGH TO PREVENT SURFACE AIR MASS FROM REALIZING FULL
COOLING POTENTIAL. WILL FORECAST MIN TEMPS IN THE 40-45 DEGREE
RANGE. IF CIRRUS SHIELD THINNER THAN ANTICIPATED...THIS WOULD LEAD
TO COOLER MIN TEMPS AND SOME UPPER 30S PROBABLE AT THE NORMALLY
COLDER SITES. -WSS

WEDNESDAY AND WEDNESDAY NIGHT:
SURFACE HIGH PRESSURE IS EXPECTED TO MOVE OFFSHORE ON WEDNESDAY
ALLOWING FOR A WARMING SOUTHERLY RETURN FLOW TO DEVELOP. HOWEVER...
THIS MAY BE TEMPERED A BIT BY A WEAK S/W ALOFT TRACKING ACROSS THE
AREA WEDNESDAY MORNING INTO AFTERNOON (WITH THE STRONGEST PORTIONS
OF THE IMPULSE STAYING TO THE SOUTH OF THE AREA). THIS SHOULD ALOFT
FOR A PERIOD OF SCATTERED TO BROKEN MID/HIGH LEVEL CLOUDS ON
WEDNESDAY MORNING INTO THE AFTERNOON... WITH CLEARING SKIES FROM NW
TO SE IN THE AFTERNOON TO LATE AFTERNOON. NOT EXPECTING ANY PRECIP
WITH THIS FEATURE AS PW'S WILL REMAIN GENERALLY NEAR OR BELOW 0.60".
AFTERNOON LOW LEVEL THICKNESS VALUES ARE EXPECTED TO TOP OUT IN THE
1365 TO 1370 METER RANGE. THIS SHOULD GENERALLY YIELD TEMPS FROM THE
LOWER TO MID 70S ACROSS THE AREA.

WEDNESDAY NIGHT EXPECT SKIES WILL GENERALLY BE MOSTLY CLEAR OUTSIDE
OF SOME INCREASING HIGH LEVEL CLOUD COVER AHEAD OF THE NEXT SYSTEM
EXPECTED TO AFFECT THE AREA IN THE EXTENDED PORTION OF THE FORECAST.
HOWEVER... WITH THE SURFACE HIGH TO THE EAST OF THE AREA EXPECT
OVERNIGHT LOWS WILL NOT BE AS COOL/COLD AS THE PREVIOUS NIGHT.
THUS... WILL GO WITH LOWS THURSDAY MORNING IN THE UPPER 40S TO LOWER
50S. -BSD

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 305 AM MONDAY...

MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT SHOWING A CLOSED LOW
DEVELOPING/MOVING INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE
WEEK... CREATING A FULL LATITUDE TROUGH OVER THE EASTERN HALF OF THE
COUNTRY. HOWEVER... MODELS CONTINUE TO STRUGGLE WITH THE PROGRESSION
OF THIS SYSTEM.

AS THE ABOVE MENTIONED UPPER LOW SLOWLY SHIFTS EASTWARD AND
EVENTUALLY BEGINS TO LIFT NORTH-NORTHEASTWARD EXPECT AN ASSOCIATED
COLD FRONT WILL APPROACH CENTRAL NC ON THURSDAY... MOVING INTO THE
AREA SOMETIME IN THE LATE THURSDAY TO FRIDAY TIMEFRAME. MODELS
CONTINUE TO STRUGGLE WITH THE TIMING OF THE FRONT AND ITS
PROGRESSION THROUGH THE AREA... WITH THE OPERATIONAL 00Z GFS AND
CANADIAN SHOWING THE LEADING FRONT TO THE EAST OF THE AREA BY MID TO
LATE FRIDAY. WITH THE 12Z HIRES ECMWF SHOWING THE FRONT STILL TO THE
WEST OF THE AREA AT THIS TIME (ECMWF MOVES THE FRONT SLOWLY THROUGH
THE AREA FROM FRIDAY NIGHT TROUGH SATURDAY AFTERNOON). THUS... MUCH
UNCERTAINTY STILL EXISTS FOR THE THURSDAY NIGHT THROUGH SATURDAY
TIMEFRAME. HOWEVER... WITH THE 00Z LOWRES ECMWF SHOWING THE FRONT
MOVING THROUGH THE AREA A BIT QUICKER THAN PREVIOUSLY INDICATED WILL
NARROW THE TIME RANGE FOR CHANCE POPS DOWN A BIT AND ACCORDINGLY
ADJUST TEMPS TO FIT A BIT FASTER FRONTAL PASSAGE THAN PREVIOUSLY
INDICATED... WITH DRY WEATHER RETURNING BY MID/LATE SATURDAY THROUGH
SUNDAY AS SURFACE HIGH PRESSURE BUILDS BACK INTO THE REGION. FOR NOW
WILL GO WITH CHANCE POPS THURSDAY NIGHT INTO FRIDAY NIGHT... WITH
ONLY A SLIGHT CHANCE FOR SATURDAY WITH THE POTENTIAL OF THE SLOWER
ECMWF AND POSSIBLE POST FRONTAL PRECIP.

EXPECT HIGH TEMPS ON THURSDAY WILL RANGE FROM THE LOWER 70S IN THE
NW TO NEAR 80 IN THE SE... WITH THE POTENTIAL FOR HIGHS TO BE A BIT
COOLER IN THE NW IF THE MORE PROGRESSIVE SET OF GUIDANCE IS CORRECT
AND MOVES THE FRONT INTO OUR NW THURSDAY AFTERNOON. LOWS AND HIGHS
FRIDAY AND SATURDAY WILL ULTIMATELY DEPEND ON THE TIMING OF THE
FRONT... THUS... TRICKY LOW AND HIGH TEMP FORECAST. FOR NOW WILL GO
WITH HIGHS IN THE MID TO UPPER 60S NW TO LOWER TO MID 70S E. EXPECT
LOWS FRIDAY MORNING TO RANGE FROM THE LOWER 50S NW TO AROUND 60
SE... WITH LOWS SATURDAY MORNING EXPECTED TO RANGE FROM THE AROUND
50 NW TO THE UPPER 50S NEAR 60 IN THE EAST. EXPECT LOWS SUNDAY
MORNING TO RANGE FROM THE MID 40 TO AROUND 50. HIGH SUNDAY ARE
EXPECTED TO BE IN THE MID/UPPER 60S TO NEAR 70 IN THE SE.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 705 AM MONDAY...

AVIATION CONDITIONS BEGINNING TO DETERIORATE WEST-TO-EAST EARLY THIS
MORNING AS A COLD FRONT APPROACH THE REGION FROM THE WEST. CEILINGS
MAINLY IN THE MVFR CATEGORY OVER THE WESTERN PIEDMONT WITH SHOWER
COVERAGE INCREASING WITH THE PROBABILITY OF IFR CEILINGS IN VICINITY
OF THE HEAVIER SHOWERS. EXPECT CEILINGS TO LOWER INTO THE MVFR
CATEGORY OVER THE REMAINDER OF CENTRAL NC PRIOR TO 10 AM WITH
SHOWERS BECOMING NUMEROUS IN THE AFTERNOON. A FEW STRONG TO SEVERE
STORMS CAN BE EXPECTED THIS AFTERNOON...MAINLY IN THE EASTERN
PIEDMONT...COASTAL PLAIN AND SANDHILLS...WITH WIND GUSTS IN EXCESS
OF 40 KTS PROBABLE.

THE COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON THROUGH EARLY
EVENING. THE FRONT SHOULD CROSS THE TRIAD TERMINAL BETWEEN 2 AND 4
PM...KRDU AND KFAY BETWEEN 5 AND 7 PM...AND KRWI BETWEEN 7 AND 9 PM.
THE FRONTAL PASSAGE WILL BE NOTED BY THE SURFACE WINDS VEERING FROM
THE SW TO THE NW. THE SHOWERS SHOULD END AND CEILINGS LIFT INTO THE
VFR CATEGORY WITHIN AN HOUR OF FROPA...AND CLOUDS DISSIPATING WITHIN
A COUPLE HOURS AFTER FROPA.

LATE TONIGHT THROUGH WEDNESDAY...EXPECT VFR CONDITIONS AS HIGH
PRESSURE BUILDS INTO THEN LINGERS OVER THE CAROLINAS. THERE IS THE
POSSIBILITY OF SUB-VFR FOG EARLY THURSDAY MORNING. LATER THURSDAY
INTO FRIDAY...AVIATION CONDITIONS ARE EXPECTED TO DETERIORATE AS
ANOTHER COLD FRONT APPROACHES FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...HARTFIELD/WSS
SHORT TERM...WSS/BSD
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Oct 15, 3:53 AM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
353 AM EDT MON OCT 15 2012

NCZ021>023-038-039-073-074-083-160930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
353 AM EDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WHILE SHOWERS AND ISOLATED THUNDERSTORMS MAY BE IN THE AREA EARLY THIS
MORNING...THE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE LATE
THIS MORNING AND THIS AFTERNOON AS A COLD FRONT ADVANCES THROUGH
THE REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
STRAIGHT-LINE WINDS. THE SEVERE WEATHER THREAT APPEARS TO BE
HIGHEST BETWEEN 11 AM THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 6 PM.
SPOTTERS SHOULD KEEP INFORMED OF THE LATEST WEATHER DEVELOPMENTS
TODAY AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

NCZ007>011-024>028-040>043-075>078-084>086-088-089-160930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
353 AM EDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON
AHEAD OF A COLD FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING STRAIGHT-LINE WINDS. THE SEVERE WEATHER THREAT APPEARS TO
BE HIGHEST BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 8 PM.
SPOTTERS SHOULD KEEP INFORMED OF THE LATEST WEATHER DEVELOPMENTS
TODAY AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Oct 15, 8:43 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
843 AM EDT MON OCT 15 2012

NCZ007-021>023-038-039-151345-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-PERSON-RANDOLPH-
843 AM EDT MON OCT 15 2012

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE TRIAD REGION
INTO PERSON COUNTY THROUGH 945 AM...

AT 839 AM...DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS AND
STRONG THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 7
MILES NORTH OF CAMP SPRINGS TO 12 MILES NORTHWEST OF
CONCORD...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... WINSTON-SALEM...
GREENSBORO... HIGH POINT... NEWSOM... LINWOOD...NEW HOPE...
GORDONTOWN... ULAH... ASHEBORO... LEXINGTON... RANDLEMAN... AND
BURLINGTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES PORTIONS OF INTERSTATE 40...  AND INTERSTATE 85
BETWEEN EXITS 83 AND 131.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER.

THESE STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS OF ONE HALF TO ONE
INCH AS THEY MOVE THROUGH...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3654 7889 3625 7914 3625 7926 3597 7937
      3561 7981 3550 8018 3558 8021 3571 8033
      3574 8046 3584 8048 3585 8039 3587 8041
      3589 8037 3602 8042 3609 8052 3614 8044
      3626 8045 3626 7919 3627 7916 3654 7914
TIME...MOT...LOC 1239Z 234DEG 42KT 3642 7950 3559 8065

GIH
Special weather statement, Oct 15, 9:51 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
951 AM EDT MON OCT 15 2012

NCZ021-022-038-039-151445-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
951 AM EDT MON OCT 15 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 1045 AM EDT...

AT 947 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM BELEWS CREEK TO
LINWOOD...MOVING NORTHEAST AT 35 MPH.  IN ADDITION TO WIND GUSTS OF
UP TO 40 MPH... RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN THE URBAN AREAS
AROUND WINSTON-SALEM...HIGH POINT AND GREENSBORO.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WINSTON-SALEM...HIGH
POINT...TRINITY...JAMESTOWN...AND GREENSBORO.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 131.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3614 8044 3626 8046 3625 7954 3574 7955
      3553 8020 3558 8021 3568 8034 3572 8034
      3573 8045 3584 8049 3585 8039 3589 8042
      3589 8037 3596 8038 3599 8043 3602 8042
      3606 8047 3604 8050 3608 8052
TIME...MOT...LOC 1347Z 241DEG 35KT 3624 8009 3574 8026

22
Special weather statement, Oct 15, 10:40 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT MON OCT 15 2012

NCZ022>024-039-040-151530-
ALAMANCE-CHATHAM-GUILFORD-ORANGE-RANDOLPH-
1040 AM EDT MON OCT 15 2012

...SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS WILL MOVE ACROSS
RANDOLPH...ORANGE...GUILFORD...CHATHAM AND ALAMANCE COUNTIES THROUGH
1130 AM EDT...

AT 1035 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
STRONG THUNDERSTORMS.  THE STRONGEST THUNDERSTORMS WERE LOCATED
NEAR MCLEANSVILLE AND ASHEBORO...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THE STRONGEST STORMS
INCLUDE...ALTAMAHAW...BURLINGTON...ASHEBORO...RANDLEMAN...LIBERTY
AND SNOW CAMP.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 126 AND 165.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3623 7899 3556 7920 3557 7924 3553 7926
      3555 7930 3552 7936 3551 8005 3625 7964
TIME...MOT...LOC 1435Z 248DEG 40KT 3612 7958 3554 7995

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:43 AM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph62 min
Oct 15, 9:51 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph54 min
Oct 15, 2:40 PM EDTSpecial Weather StatementRAHHarnett20 min
Oct 15, 2:57 PM EDTSpecial Weather StatementRAHWake18 min
Oct 15, 3:31 PM EDTSpecial Weather StatementRAHSampson44 min
Oct 15, 3:39 PM EDTSpecial Weather StatementRAHSampson36 min
Oct 15, 3:50 PM EDTSpecial Weather StatementRAHNash40 min
Oct 15, 4:01 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash44 min
Oct 15, 4:04 PM EDTSpecial Weather StatementRAHWayne56 min
Oct 15, 4:35 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax55 min
Oct 15, 5:36 PM EDTSpecial Weather StatementRAHHalifax39 min
Oct 15, 6:46 PM EDTSpecial Weather StatementRAHWake59 min
Oct 15, 6:48 PM EDTSpecial Weather StatementRAHHoke57 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.